Document Type: Case Report

Authors

1 D’Youville College School of Pharmacy, Buffalo, NY, USA

2 University of Rochester Medical Center, Rochester, NY, USA

Abstract

Background: Direct thrombin inhibitors and factor Xa inhibitors are gaining popularity as alternatives to warfarin for patients requiring anticoagulation. Toxicity due to these medications is difficult to manage because overdose experience is very limited and there is no clear guidance on when or whether to use antidote in this setting.
Case Presentation: A 50-year-old man with normal renal function ingested 10 to 25 tablets of dabigatran 150 mg. He denied any specific symptoms and had an unremarkable physical exam. No bleeding or bruising was noted and stool was guaiac negative on initial workup. Per recommendations from the Regional Poison Center, a single 100 g dose of activated charcoal was administered approximately three hours post-ingestion and the patient was admitted for monitoring. Baseline coagulation parameters of the patient (including aPTT) revealed coagulopathy. However, no sign of systemic or local hemorrhage was detected. Having received only supportive treatments during admission, aPTT restored to normal limits by hospital day 2. A dabigatran level revealed the drug to be almost completely eliminated by 34 hours after ingestion.
Discussion: Specific reversal agents for direct thrombin inhibitors are under final phases of development. The question of whether or not to use these antidotes is expected to come up in situations of accidental or intentional overdose with direct thrombin inhibitors. Similar to our observation, some scientists showed that dabigatran overdose can be managed conservatively with supportive treatments.
Conclusion:This case adds to the limited pool of literature regarding dabigatran overdose and outcomes, and suggests that a patient with an overdose of this magnitude may be safely managed without acute intervention. Literature review suggests that aPTT might be an appropriate method for monitoring anticoagulant effects related to this drug in the clinical setting.

Keywords

How to cite this article: Gorodetsky RM, Sankoh F, Pereira J, Wiegand TJ. Conservative Management of Intentional Dabigatran Overdose: Case Report and Review of the Literature. Asia Pac J Med Toxicol 2016;5:25-7.